Michigan, 2023

Winter Storm and Winter Weather in Michigan, April 29 to 30, 2023

April 29 to 30, 2023 · NWS MQT · 5 events in 5 counties and zones

Deep moisture wrapping around a low pressure system over the Upper Great Lakes resulted in moderate to heavy snow over west half portions of Upper Michigan from the evening of the 29th into the morning of the 30th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Deep moisture wrapping around a low pressure system over the Upper Great Lakes resulted in moderate to heavy snow over west half portions of Upper Michigan from the evening of the 29th into the morning of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 29, 5:39 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 29, 5:39 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
639 PM EDT Sat Apr 29 2023

.SHORT TERM...(This evening through Tonight)
Issued at 400 PM EDT SAT APR 29 2023

Surface/RAP analysis this afternoon shows a surface low
positioned over Lake Michigan with a stationary boundary extending
north- northeastward and the associated cold front draped
southwestward through southeast Missouri. Meanwhile, the trailing
closed upper low is well-defined on mid-level water vapor imagery
over southern Wisconsin. This setup has resulted in a steady
stream of rain across most of the Upper Peninsula today with the
highest reflectivities across the central third. So far, rain has
been the widespread ptype with a few snow showers trying to mix in
near the WI/MI border earlier today. But, current ground based
obs are reporting temperatures in the 50s (east) to low to mid 40s
(central) and upper 30s (west).

It is those far western counties that will be impacted first tonight
as colder air combines with strengthening q-vector convergence and
heavy qpf values to produce a period of moderate to heavy snowfall
after Sun 00Z.  As a result, headlines remain in effect for Gogebic,
Ontonagon, Iron, and Southern Houghton Counties for the first round
of heavy, wet snow through Sunday morning.  Highest totals are
focused over Ironwood with a 6 to 8 inch snowfall range for
tonight/Sunday morning resulting in difficult travel.

.LONG TERM...(Sunday through Saturday) Issued at 343 PM EDT SAT
APR 29 2023

Impactful Spring Storm will continue into early Tuesday.

All model guidance continues to point to a very anomalous weather
system that will affect the Upper Great Lakes over the next couple
of days. Gauging the overall impacts from this Spring storm are a
bigger challenge. If this storm were occurring in January/February
it would fall into the historic range just because the air would be
colder and snow amounts would be off the charts. While there's still
the potential for this storm to be talked about for some time, the
challenges of spring snows make it more difficult to forecast the
potential travel disruptions, snow loading and possible power
outages, wind concerns, and the ensuing runoff/hydro concerns of
this system.

Upper low over northeast WI will remain nearly stationary during the
day on Sunday as it awaits additional energy that will cause another
round of deepening Sunday night and Monday. Surface low will be
centered over the central U.P. during the day Sunday and thus expect
precipitation/rain to be more spotty across the central and east
through the morning. Deformation zone over the western U.P. will
keep moderate precipitation going there. Several additional slushy
inches of snow will be possible there.

As the upper low and in turn surface low begin to deepen further by
later Sunday afternoon, additional cooling over the west will allow
for a slow changeover of rain to snow from west to east into north
central Upper Michigan. Models are persistent in showing moderate to
heavy snowfall across the higher terrain of west and north central
U.P. Sunday night through Monday. While the 82 inches of snow the
NAM has forecast over the Porkies over the next 60 hours is clearly
over done, it is worth noting how anomalous and extreme some of the
model solutions are spanning the next couple of days. When all is
said and done, snow totals from Gogebic/Ontonagon counties over to
the high terrain of Baraga and Marquette counties will likely be in
the 1-2 foot range with some locations topping 2 feet. Of course,
with melting/settling of this dense snow, it will be difficult to
actually end up with a measurement on the ground near the high end
of that range. Total qpf for the next few days will range from 2-4
to possibly locally 5 inches west to north central. Even across the
south central and east, qpf will likely end up in the 1-2 inch
range. As low deepens over the far eastern U.P., north winds will
gust over 30 mph which may add to snow load/power concerns.

Since it is easier to discuss all facets of this ongoing/upcoming
storm with a SPS, will continue to use that avenue to get the word
out in lieu of a winter storm watch. If models remain consistent and
based on impacts of overnight snow across the far west, winter storm
headlines will likely be issued later tonight for the north central
U.P. covering the Sunday night/Monday time period.

The weather settles down and becomes more seasonable by midweek
lasting into next weekend.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 639 PM EDT SAT APR 29 2023

VLIFR conditions will continue through the period at all sites. CMX
and SAW will stay rain through the period. IWD will go from rain to
snow early.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 343 PM EDT SAT APR 29 2023

A complex weather system will lead to an extended gale event across
north central and eastern Lake Superior beginning tonight and
lasting into Tuesday. There will be a brief lull in winds of the
eastern Lake early on Sunday until surface low begin to deepen over
the eastern U.P. later Sunday. A few storm force gusts will be
likely from late Sunday night into Monday night before winds begin
to diminish on Tuesday. A much quieter stretch on the lake can be
expected from Wednesday into next weekend with winds expected to be
less than 20 knots for much of that time period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 11 AM EDT /10 AM CDT/ Sunday for
     MIZ002-009-010-084.

Lake Superior...
  Gale Warning from 4 AM EDT /3 AM CDT/ Sunday to noon EDT /11 AM
     CDT/ Tuesday for LSZ162-242>244-263-264.

  Gale Warning from 4 AM EDT /3 AM CDT/ Sunday to 11 PM EDT /10 PM
     CDT/ Monday for LSZ240-241.

  Gale Warning from midnight Sunday night to noon EDT Tuesday for
     LSZ245>250-265-266.

  Gale Warning from 7 AM Monday to 11 AM EDT Tuesday for LSZ251-
     267.

Lake Michigan...
  Gale Watch from Monday afternoon through Tuesday afternoon for
     LMZ248-250.

&&

SHORT TERM...TDUD
LONG TERM...MZ
AVIATION...07
MARINE...MZ
Hazardous weather outlook, Apr 29, 2:32 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
332 PM EDT Sat Apr 29 2023

MIZ001-003>007-011>014-085-301945-
Keweenaw-Northern Houghton-Baraga-Marquette-Alger-Luce-Dickinson-
Menominee-Delta-Southern Schoolcraft-Northern Schoolcraft-
332 PM EDT Sat Apr 29 2023 /232 PM CDT Sat Apr 29 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Patchy fog and rain will reduce visibilities tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active period of weather with rain and snow is expected late
this weekend into early next week. Snow accumulations, mainly
over the west and central UP Sunday night into early Tuesday,
will be wet, creating potentially hazardous driving conditions and
possible power outages. Additional precipitation may cause rises
in local rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Precipitation and snow reports will be useful through the weekend
into early next week.

MIZ002-009-010-084-301945-
Ontonagon-Gogebic-Iron-Southern Houghton-
332 PM EDT Sat Apr 29 2023 /232 PM CDT Sat Apr 29 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Moderate wet snow accumulations are possible tonight into Sunday
morning. See the latest Winter Weather Message for further
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather will continue into early next week. Snow
accumulations will be wet and possibly heavy, creating
potentially hazardous driving conditions and possible power
outages. Additional precipitation may cause rises in local rivers
and streams.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports will be useful through the weekend into
early next week.

LSZ162-240>251-263>267-301945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
332 PM EDT Sat Apr 29 2023 /232 PM CDT Sat Apr 29 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

North gales of 35 to 40 knots are possible over west and north-central
portions of Lake Superior late tonight. See the latest Marine
Weather Message and Open Lake Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northerly gales of 35 to 40 knots are possible over west and
north-central Lake Superior Sunday. High-end northwesterly gales
up to 45 knots are possible with a few storm force gusts to 50
knots over central and eastern Lake Superior Monday into early
Tuesday. See the latest Marine Weather Message and Open Lake
Forecast for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-301945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
332 PM EDT Sat Apr 29 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwesterly gales of 35 to 40 knots are possible Monday into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

In the hours before

Special weather statement, Apr 29, 2:43 PM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Marquette MI
343 PM EDT Sat Apr 29 2023

MIZ001>006-009>011-084-300930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-
Gogebic-Iron-Dickinson-Southern Houghton-
Including the cities of Copper Harbor, Ontonagon, Houghton,
Hancock, L'Anse, Gwinn, Marquette, Grand Marais, Munising,
Ironwood, Iron River, Iron Mountain, Kenton, and Sidnaw
343 PM EDT Sat Apr 29 2023 /243 PM CDT Sat Apr 29 2023/

...Wintry Weather and heavy precipitation into early next week...

A slow moving early spring storm system will bring multiple rounds
of precipitation to Upper Michigan through Monday night.

A mixture of rain and snow over far western Upper Michigan will
change to all snow this evening. Several inches of wet, dense snow
accumulation will occur across Gogebic and Ontonagon Counties
with lesser accumulations of snow extending across southern
Houghton and Iron counties. Slushy snow accumulations on roads
could make travel difficult later tonight into Sunday morning.

From Sunday night, continuing into Monday night, a surge of
widespread, heavier precipitation will arrive along with slightly
colder air. As a result, rain will change to moderate to heavy
snow across all of western into north central Upper Michigan.
Significant accumulations of wet, dense snow will occur,
especially over higher terrain. Slushy snow accumulations on roads
will make travel difficult. In addition, the loading of wet,
dense snow on trees combined with increasing north to northwest
winds gusting to 30 to 35 mph could result in tree damage and
power outages on Monday. Snow will diminish Monday night and then
end during Tuesday.

Total liquid precipitation amounts from tonight through Tuesday
morning will be between 2 and 4 inches west of a Marquette to
Iron Mountain line with locally higher amounts up to 5 inches over
the highest terrain of western Upper Michigan. Lesser amounts of
1 to 2 inches will fall over the eastern U.P. This will result in
increased runoff and increased stream and river flows through much
of next week.

Continue to monitor forecasts over the next few days as travel
and other impacts are likely.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Ontonagon

When
April 29, 7:00 PM EST to April 30, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observer wet snowfall amounts over an approximate 12-hour period included 7.4 inches at Paulding and 7 inches at Bergland Dam.

Winter Weather, Baraga

When
April 29, 7:00 PM EST to April 30, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observer wet snowfall reports over an approximate 12-hour period included 4.6 inches at Watton and 4 inches at Herman.

Winter Weather, Southern Houghton

When
April 29, 7:00 PM EST to April 30, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a social media report of four inches of wet snow in Kenton in approximately 12 hours.

Winter Storm, Gogebic

When
April 29, 7:00 PM CST to April 30, 9:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observer heavy, wet snowfall reports over an approximate 14-hour period included 6 to nearly 9 inches in the Ironwood area and around 7 inches in the Watersmeet area.

Winter Weather, Iron

When
April 29, 7:00 PM CST to April 30, 7:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Observer wet snowfall amounts over a 12-hour period included 6 inches at Stambaugh and Iron River. A couple of large tree limb were reported down in Iron River from the heavy snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093990, 1093992, 1093993, 1093989, 1093991.